N. prodotti: 0
Totale ordine: € 0,00
Online ISSN 1827-1596
Lan F. 1, Ma Y.-H. 1, Xue J.-X. 1, Wang T.-L. 1, Ma D.-Q. 2
1 Department of Anesthesiology, Xuan Wu Hospital, Capital Medical University, Beijing, China;
2 Anesthetics, Pain Medicine and Intensive Care, Department of Surgery and Cancer, Chelsea and Westminster Hospital, Imperial College London, London, UK
BACKGROUND: Transcutaneous electrical nerve stimulation (TENS) is regarded as an effective treatment for various types of pain. However, no randomized controlled trial has investigated TENS on acupoints for postoperative analgesia in elderly patients. This study aim to investigate whether TENS on acupoints has any favorable effect on complementary analgesia after total hip arthroplasty (THA) for elderly patients compared with a sham control treatment.
METHODS: Sixty-eight elderly patients requiring THA surgery were enrolled and randomly allocated to one of two groups. Group Acu received true TENS on acupoints (bilateral P6, L14; ST36, GB31 ipsilateral to the surgery site) and Group Sham received sham treatment. All patients received patient-controlled analgesia for two days postoperatively. Analgesia was assessed by postoperative fentanyl requirement and pain intensity using a visual analogue scale (VAS-10 cm). The incidence of analgesia-related side effects, optional medication use and effects of patients’ blinding were recorded.
RESULTS: Fentanyl consumption in Group Acu was lower than that in Group Sham at 24 h (mean ± SD; 360±117 vs. 572±132 μg; P<0.001) and 48 h (712±184 vs. 1022±197 μg; P<0.001) after surgery. Postoperative pain intensity measured by VAS was similar in both groups. The incidence of opioid-related side effects and rescue medication for postoperative analgesia was significantly higher in Group Sham than in Group Acu. Differences between the groups regarding the effects of patients’ blinding were not significant.
CONCLUSION: TENS on specific acupoints is an effective and complementary approach to reduce postoperative analgesic requirement in elderly patients after THA.